Rhode Island, 2010

Lightning Strike in Rhode Island, July 24, 2010

July 24, 2010 · NWS BOX · 1 event in 1 county or zone

Lightning strikes produced damage in parts of central and southern Rhode Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning strikes produced damage in parts of central and southern Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 24, 3:12 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 24, 3:12 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT SAT JUL 24 2010

.SYNOPSIS...
WARM AND HUMID WEATHER WILL CONTINUE INTO SUNDAY. A COLD FRONT
WILL MOVE THROUGH NEW ENGLAND ON SUNDAY BRINGING SCATTERED SHOWERS
AND TSTMS. THE AIR DRIES OUT FOR THE FIRST HALF OF THE WEEK.
ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT
AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WARM AND VERY HUMID AIR ACROSS THE REGION WITH DEWPOINTS IN THE
LOW TO MID 70S. VERY HIGH FREEZING LEVELS...AROUND 16K FEET. GENERALLY
LIGHT WINDS THROUGH THE LOWEST MILE OF THE ATMOSPHERE WITH A 1722Z
AMDAR SOUNDING FROM BDL SHOWING THE LOWEST 40 KNOT WIND AROUND
19000 FEET.

STRONG HEATING OF THIS AIRMASS DURING THE DAY GENERATED SBCAPES OF
2500 JOULES OVER CT WHICH FED A DEVELOPING LINE OF THUNDERSTORMS.
THAT LINE THEN MOVED SOUTHEAST INTO RI.

MORE FAVORABLE WINDS ALOFT WERE MOVING ACROSS THE EASTERN GREAT
LAKES DURING THE AFTERNOON...AND SHOULD REACH NEW ENGLAND 00Z TO
06Z. MID LEVEL LAPSE RATES INCREASE TO MARGINALLY SUPPORTIVE
LEVELS. THUNDERSTORMS ARE CURRENTLY FIRING OVER THE EASTERN GREAT
LAKES MID AFTERNOON...AND SHOULD ENTER WESTERN NEW ENGLAND AROUND
02Z. CONDITIONS LOOK FAVORABLE TO SUPPORT THESE STORMS ACROSS
NY/PA. WILL GO WITH LIKELY POPS IN OUR SOUTH AREAS AND CHANCE
POPS IN THE NORTH. PRECIPITABLE WATER VALUES CONTINUE HIGH...WILL
MAINTAIN POTENTIAL FOR HEAVY RAIN ALONG WITH STRONG WIND GUSTS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY...
OVERNIGHT CONVECTION MOVES OFFSHORE EARLY. A COLD FRONT MOVES
THROUGH...MODEL CONSENSUS POINTS TO PASSAGE DURING THE AFTERNOON.
THE FRONT WILL BE SUPPORTED BY THE ENTRANCE REGION OF THE UPPER
JET...AND LI/S BELOW ZERO. WINDS AT 500 MB REACH 60 KNOTS DURING
THE AFTERNOON. PRECIP WATER VALUES REMAIN AT OR ABOVE 2 INCHES.
WILL MAINTAIN CHANCE POPS...AND WORDING FOR STRONG WINDS AND
HEAVY RAIN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
OVERALL...FAIRLY GOOD AGREEMENT AMONGST THE MODELS FOR THE LONG
TERM.  THE GFS IS A BIT QUICKER ON TIMING THEN THE ECMWF...THIS IS
FAIRLY NORMAL.  COOLER...LESS HUMID...AND MORE SEASONABLE WEATHER IS
EXPECTED THROUGH THE FIRST PART OF THE WEEK AS HIGH PRESSURE BUILDS
IN.  A COLD FRONT IS POSSIBLE MIDWEEK AS LOW PRESSURE MOVES ACROSS
SOUTHERN CANADA BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS TO SOUTHERN NEW ENGLAND.

SUNDAY NIGHT...A RETURN TO NORTHWEST FLOW WILL BRING DRIER AIR INTO
THE REGION.  SKIES SHOULD CLEAR OUT WITH LOWS RANGING FROM THE UPPER
50S IN THE NORTHWESTERN ZONES TO UPPER 60S IN THE URBAN CENTERS.
NAM INDICATES THE POSSIBILITY OF AN MCS EITHER TO THE NORTH OR SOUTH
OF US...OR POSSIBLY BOTH.  HOWEVER...THE GFS AND ECMWF SHOW NO SUCH
THING SO WILL LEAVE POPS OUT FOR NOW.  WILL HAVE TO WATCH THIS OVER
THE NEXT 24 HOURS.

MONDAY AND TUESDAY...A BRIEF PERIOD OF SHORTWAVE RIDGING WILL BRING
MORE SEASONABLE AND LESS HUMID WEATHER TO SOUTHERN NEW ENGLAND.
HIGHS WILL BE IN THE LOW 80S WITH THE APPARENT /FEELS-LIKE/
TEMPERATURE VERY CLOSE TO OR EVEN SLIGHTLY BELOW THE ACTUAL
TEMPERATURE.

WEDNESDAY AND THURSDAY...TIMING DISCREPANCIES IN THE MODELS
BECOME MORE APPARENT WITH A LOW PRESSURE SYSTEM AND COLD FRONT
MOVING THROUGH SOUTHERN NEW ENGLAND SOMETIME WEDNESDAY /GFS/ OR
THURSDAY /ECMWF/.  THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS BACK TO THE REGION.

FRIDAY AND SATURDAY...HIGH PRESSURE BUILDS BACK INTO THE REGION ONCE
AGAIN BRINGING MORE SEASONABLE...LESS HUMID WEATHER.  THE GFS STARTS
TO BRING SOUTHWEST FLOW AND MORE HUMID WEATHER IN SATURDAY.  LOW
CONFIDENCE FORECAST OUT THIS FAR.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THIS AFTERNOON...MAINLY MVFR CIGS ACROSS THE REGION. SHOWERS AND
THUNDERSTORMS WITH IFR VSBYS IN WESTERN MA AT 18Z WILL
SPREAD/DEVELOP EASTWARD AMD SOUTHWARD. HEAVY RAIN IN TSTMS.

TONIGHT...VFR WITH AREAS OF MVFR CIG EARLY...THEN BECOMING MVFR
CIG WEST AND IFR CIG ALONG THE SOUTH COAST IN AREAS OF FOG.
EXPECT AREA OF TSTMS TO INVADE FROM WEST TO EAST WITH FREQUENT
LIGHTNING...HEAVY RAIN...AND POSSIBLY SOME STORMS THAT ARE SEVERE
WITH DAMAGING WINDS. CT...RI...AND SE MA MAY SEE THE STRONGEST
STORMS AND HEAVIEST RAINFALL. VSBY MAY BE 1 MILE OR LESS IN TSTMS.

KBOS TERMINAL...VFR BUT MVFR CIGS AND IFR VSBY IN ANY
TSTMS...MAINLY AFTER 22Z. MVFR CIGS AND VSBY NEAR 3 MI IN FOG
DEVELOPING AROUND 06Z...BUT LOWERING IN SHOWERS AND TSTMS THROUGH
THE OVERNIGHT HOURS. WITH LIGHT SW WIND...FOG MAY NOT BE AS BAD AS
LAST NIGHT WHEN THERE WAS A LIGHT NORTHEAST WIND.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUNDAY NIGHT...MODERATE-HIGH CONFIDENCE.  MVFR BECOMING VFR QUICKLY
THROUGH THE OVERNIGHT.

MONDAY AND TUESDAY...HIGH CONFIDENCE VFR.

WEDNESDAY AND THURSDAY...LOW CONFIDENCE.  MAINLY VFR BUT A
POSSIBILITY OF SHOWERS AND THUNDERSTORMS DURING A FRONTAL PASSAGE
WILL LIKELY RESULT IN PERIODS OF MVFR/IFR CONDITIONS.

&&

.MARINE...
LIGHT WINDS CONTINUE TONIGHT AND SUNDAY. WNA GUIDANCE HAS 5 FOOT
SEAS MAINLY ON THE SOUTHERN OUTER WATERS. HAVE DROPPED THE SCA FOR
RI SOUND/BLOCK ISLAND SOUND AND MAINTAINED IT FOR THE SOUTHERN
OUTER WATERS.

THUNDERSTORMS WILL MOVE ACROSS THE WATERS IN THREE ROUNDS. THE
FIRST IS LATE AFTERNOON/EVENING. THE SECOND WILL BE AFTER 10 PM
THROUGH 2 OR 3 AM. THE THIRD WILL BE SUNDAY AFTERNOON/EVENING.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUNDAY NIGHT...SOUTHWEST FLOW BRINGS 4 TO 6 FOOT SEAS ACROSS THE
SOUTHERN OUTER-WATERS IN THE EVENING...DIMINISHING OVERNIGHT.

MONDAY AND TUESDAY...HIGH PRESSURE MOVES OVER THE WATERS WHICH WILL
KEEP WINDS AND SEAS BELOW SCA CRITERIA. LOW PROBABILITY OF NEAR
SHORE WIND GUSTS NEARING 25 KTS MONDAY AFTERNOON.

WEDNESDAY AND THURSDAY...WINDS AND SEAS INCREASE AS A FRONTAL SYSTEM
MOVES THROUGH THE REGION.  SEAS SHOULD REMAIN IN THE 4 TO 6 FOOT
RANGE WITH WIND GUSTS 20 TO 25 KTS.  EXACT TIMING WILL BE DEPENDENT
ON THE FRONT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ002.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ011.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM EDT SUNDAY
     FOR ANZ254>256.

&&

SYNOPSIS...WTB
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...RLG
AVIATION...RLG/GAF
MARINE...WTB/RLG
Hazardous weather outlook, Jul 24, 3:30 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
430 AM EDT SAT JUL 24 2010

CTZ003-004-MAZ002>010-012>019-026-NHZ011-012-015-RIZ001-250830-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
430 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ002>005-250830-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
430 AM EDT SAT JUL 24 2010

...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-MAZ011-250830-
HARTFORD CT-EASTERN HAMPDEN MA-
430 AM EDT SAT JUL 24 2010

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-250830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
430 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A MODERATE RISK FOR RIP CURRENTS EXISTS TODAY AND SHOULD PERSIST
THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS
REMAIN THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020>024-RIZ006>008-250830-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
430 AM EDT SAT JUL 24 2010

...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 1:49 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
249 PM EDT SAT JUL 24 2010

CTZ002>004-MAZ011-012-RIZ001-241930-
EASTERN HAMPDEN MA-HARTFORD CT-NORTHWEST PROVIDENCE RI-SOUTHERN
WORCESTER MA-TOLLAND CT-WINDHAM CT-
249 PM EDT SAT JUL 24 2010

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 4 MILES
NORTHWEST OF STAFFORD...OR ABOUT 12 MILES SOUTHEAST OF SPRINGFIELD...
MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...TOLLAND...STAFFORD SPRINGS...
  STAFFORD...BRIMFIELD...WALES...WILLINGTON...COVENTRY...HOLLAND...
  MANSFIELD...STORRS...UNION...STURBRIDGE...SOUTHBRIDGE...ASHFORD...
  EASTFORD...WINDHAM...CHAPLIN...WOODSTOCK...DUDLEY...HAMPTON...
  SCOTLAND...WEBSTER...OXFORD...DOUGLAS...THOMPSON...PUTNAM...
  POMFRET...PLAINFIELD...KILLINGLY...DANIELSON...CANTERBURY AND
  BROOKLYN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4215 7236 4210 7167 4163 7194 4165 7210
      4190 7253

KJC
Special weather statement, Jul 24, 2:00 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT SAT JUL 24 2010

CTZ002>004-MAZ004-011>013-RIZ001-242000-
EASTERN HAMPDEN MA-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST
PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN NORFOLK
MA-WINDHAM CT-
300 PM EDT SAT JUL 24 2010

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM STURBRIDGE TO 3 MILES SOUTH OF TOLLAND...
OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF PUTNAM TO 6
MILES WEST OF MANSFIELD...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WILLINGTON...COVENTRY...
  CHARLTON...MANSFIELD...STORRS...DUDLEY...EASTFORD...ASHFORD...
  OXFORD...WEBSTER...WOODSTOCK...CHAPLIN...SUTTON...POMFRET...
  MILLBURY...SCOTLAND...THOMPSON...PUTNAM...HAMPTON...DOUGLAS...
  WHITINSVILLE...BROOKLYN...CANTERBURY...KILLINGLY...BURRILLVILLE...
  DANIELSON...UXBRIDGE...MILLVILLE...MENDON AND FOSTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4211 7148 4167 7195 4177 7254 4219 7207

KJC
Special weather statement, Jul 24, 2:41 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT SAT JUL 24 2010

MAZ013-017>019-242045-
EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
341 PM EDT SAT JUL 24 2010

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OVER
FOXBOROUGH...OR ABOUT 7 MILES NORTHEAST OF NORTH ATTLEBOROUGH...
MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SHARON...MANSFIELD...NORTON...
  STOUGHTON...EASTON...AVON...BROCKTON...RAYNHAM...WEST
  BRIDGEWATER...WHITMAN...BRIDGEWATER...EAST BRIDGEWATER...
  MIDDLEBOROUGH...HANSON...HALIFAX AND PEMBROKE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4208 7076 4184 7088 4199 7135 4215 7125

KJC
Special weather statement, Jul 24, 3:04 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT SAT JUL 24 2010

RIZ003-006-007-242045-
NEWPORT RI-WASHINGTON RI-WESTERN KENT RI-
404 PM EDT SAT JUL 24 2010

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 8 MILES
NORTHWEST OF HOPKINTON...OR ABOUT 9 MILES SOUTH OF PLAINFIELD...
MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HOPKINTON...EXETER...RICHMOND...
  CHARLESTOWN...SOUTH KINGSTOWN...KINGSTON...NORTH KINGSTOWN...
  NEWPORT...NARRAGANSETT AND JAMESTOWN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4141 7181 4162 7180 4155 7143 4149 7142
      4150 7139 4154 7138 4153 7135 4147 7135
      4152 7133 4151 7124 4148 7123 4148 7128
      4144 7135 4147 7137 4144 7140 4148 7140
      4148 7142 4135 7149 4137 7154 4135 7162

KJC
Special weather statement, Jul 24, 3:12 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT SAT JUL 24 2010

MAZ013-017>019-021-022-242100-
BARNSTABLE MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-SOUTHERN
PLYMOUTH MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
412 PM EDT SAT JUL 24 2010

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 3 MILES
SOUTH OF EASTON...OR ABOUT 6 MILES NORTH OF TAUNTON...MOVING EAST AT
30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...TAUNTON...RAYNHAM...WEST
  BRIDGEWATER...EAST BRIDGEWATER...BRIDGEWATER...MIDDLEBOROUGH...
  HALIFAX...PLYMPTON...KINGSTON...CARVER AND PLYMOUTH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4172 7055 4193 7120 4210 7112 4201 7067
      4200 7069 4196 7066 4199 7064 4200 7065
      4199 7062 4198 7064 4195 7062 4195 7059
      4192 7053 4185 7052 4182 7054 4180 7052

KJC
Local storm report, Jul 24, 3:14 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     LONGMEADOW              42.05N 72.57W
07/24/2010  E0 MPH           HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON MOHAWK DR

0315 PM     TSTM WND DMG     SOUTHWICK               42.05N 72.77W
07/24/2010                   HAMPDEN            MA   EMERGENCY MNGR

            6-8 INCH LIMB TOOK DOWN PWR LINES ON COLLEGE HWY.
            CARNIVAL BOOTHS BLOWN OVER AT CARNIVAL GROUNDS.

&&

The radar

The Boston radar (KBOX), 52 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kent

When
July 24, 3:23 PM EST
Where
Kent County, 1.72 mi SW of Coventry Center
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.680, -71.650

Lightning ignited a house fire on Jennifer Lane.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2010Every state in 2010This day in weather historyWarnings in Rhode Island, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253660.